03.04 Dysrhythmia Emergencies

Join NURSING.com to watch the full lesson now.

Included In This Lesson

Outline

Overview

Cardiac dsyrhythmias can cause alterations in heart rate and cardia output. While the outcomes may be similar, the treatments are very different.

Nursing Points

General

  1. Symptomatic Bradycardia
    1. Slow Heart rate = lower cardiac output
  2. Superventricular Tachycardia
    1. Fast Heart Rate (like super fast) = decreased coronary perfusion, decreased filling time, decreased stroke volume = decreased cardiac output
  3. ACLS Guidelines

Assessment

  1. Symptomatic Bradycardia
    1. Chest pain
    2. Shortness of breath
    3. Decreased LOC
    4. Lightheaded, dizzy, syncope
    5. Hypotension
  2. Supraventricular Tachycardia
    1. Palpitations
    2. Chest Pain
    3. Shortness of breath
    4. Diaphoresis
    5. Poor peripheral pulses
    6. Anxiety
    7. Syncope
  3. Diagnostics
    1. 12-lead EKG
      1. Brady – HR less than 60
      2. SVT – HR 150-300 (Told you, super fast)

Therapeutic Management

  1. Symptomatic Bradycardia
    1. Lets speed things up
      1. IV access
      2. Get that 12 lead
      3. Prepare for transcutaneous pacing
      4. Meds – Atropene, Epinepherine, Dopamine
  2. Supraventricular Tachycardia
    1. Let’s slow it down
      1. Vagal Maneuver
      2. Meds – Adenosine (for regular rhythm), Diltiazem or beta-blockers (if irregular)
      3. Synchronized Cardioversion (if hemodynamically unstable)

Nursing Concepts

  1. Clinical Judgement
  2. EKG Rhythms
  3. Perfusion

Patient Education

  1. Palptations of any sort should be checked out by a physician
  2. Any change in level of consciousness should be checked out. Could be a brain problem. Could be a heart problem. We can’t tell from outside the hospital.

Transcript

Hello everyone and welcome to today’s lesson on dysrhythmia emergencies. There are countless dysrhythmias that can be concerning for our patients but we are going to focus on 2 very specific ones in this lesson. 

So just because the heart beats a little slow or a little fast doesn’t mean its an emergency. Just look at anyone who exercises. People regularly try to get their heart rate between 150-180 on purpose!. It’s when those heart rates are accompanied by certain symptoms that it constitutes an emergency and needs us to intervene. 

We know bradycardia is slow heart rate, right, well with symptomatic brady, the heart rate slows to a point where it cannot pump effectively and we get lower cardiac output.

With SVT, the heart rate is fast… like super fast, over 200 fast. when the heart gets that out of control we get a decreased coronary perfusion, a decreased filling time because the muscle can’t expand in time to fill, and decreased stroke volume because we’re not filling and therefore not pumping much. all this leads to decreased cardiac output too.

So with symptomatic brady, we obviously need that slow HR, like below 40. These patients will have chest pain because of decreased coronary perfusion. They can become short of breath, dizzy, have a decreased LOC, all because the oxygen isn’t getting pumped effectively to where it needs to be. If your patient is showing brady on the monitor and showing any of these symptoms, it should send up some red flags for you.,

With SVT, we have similar symptoms, with a few very specific differences. Along with the chest pain, they are going to have palpitations, they can actually feel their heart racing. They will also be short of breath but they might also be sweating, a lot. That is partially to the poor perfusion, and partially to the inevitable anxiety, they are feeling from the knowledge that their heart is literally racing. If the anxiety and poor perfusion continue, don’t be surprised if your patients pass out.

I think it goes without saying that the best diagnostic tool in either of these situations is our 12 lead EKG….get one!

Now we have to treat. With our brady patients, we wanna speed things up, right. Lets get IV access, get that 12 lead. Prepare the patient for possible transcutaneous pacing and get some meds ready. We want to speed things up so we turn to Epinephrine, atropine and dopamine IV.

On the other side of things, well, we need to slow things down. The first thing we usually try is the vagal maneuver., Why, well it is noninvasive and does not cost anything to do. Have the patient bear down like they are straining to have a bowel movement. This can actually trigger the vagus nerve which can reset the HR. I know some of you have heard of a bucket of ice or something like that and yes, the cold shock can have the same effect, but please, don’t go running to the ice machine if your patient goes into SVT. There are other, less messy things we can do. If the hr is regular, we hit them with dose or 2 or adenosine. I use the word hit, because when you see this used, its like a smack to the face of the heart. If you watch the monitor, you can actually see the heart stop and restart. If you see this being done in your ED, make sure you can look at the EKG tracing afterward, it’s pretty wild. If the HR is irregular, we can try things like diltiazem or some beta blockers, or we go to synchronized cardioversion. I will caution if you are going to shock a conscious human being, please make sure they have some sedatives on board. This hurts like a mother!

We need sound clinical judgment with these patients. Just looking at the monitor will not diagnose them, you need to assess your whole patient. To that end, you need to know what you are looking at when you look at the monitor. Is it SVT or is it V-Tach? And with either of these situations, our primary concern is maintaining the patient’s perfusion both to the coronary vessels as well as to the rest of the body. 

A few key points guys: We need to know if the HR is too fast, too slow, and why. Did the patient literally just run to the ER and that why he is tachy or is it something more. Once we suspect there is an issue, we need to know the proper treatments. To that end please do not confuse the medications that speed up or slow down the heart. Giving atropine instead of adenosine can be really, really bad. And once you medicare or cardiovert, you need to monitor. Treatments can wear off in a short time after administering them and it’s not uncommon to see a repeat of the arrhythmia before it’s truly corrected.

Once again, thank you for joining us for our Emergency Nursing lessons. Please check out all our other lessons here on NRSNG.com and as always, Happy nursing!